Back to Ask the Diabetes Team Ask the Diabetes Team

From Martinsville, Indiana, USA:

While at work yesterday, a co-worker with type 1 diabetes had an insulin reaction. By the time my manager remembered about me having a daughter with type 1 and asked for my help, my co-worker was seizing. I had a glucagon kit in my purse and while my manager called 911, I administered the glucagon. My co-worker stopped seizing and was talking and drinking a Coke by the time the paramedics came.

This was the first time I have ever used glucagon and I'm pretty sure that I didn't get it mixed up completely because it was still cloudy. I'm also pretty sure that there were bubbles in the syringe. In addition, after the fact, I noticed that the expiration date on the glucagon was a few months ago. Could my co-worker come to any harm from this? What are the after-effects over the next week or so from receiving glucagon? My co-worker and I have had previous conversations about glucagon and she has mentioned in the past that she doesn't "believe in" using glucagon. I think she may be angry with me for giving it to her.


Your response from your co-worker is not uncommon. Remember that she feels vulnerable. She may having difficulty thanking you. However, you helped her out of a tough situation and she should be thankful. The unmixed glucagon will still work, just not maximally. Same with glucagon that has a date indicating expiration. It is a problem that glucagon does have a short shelf life. It is a reason patients do not seem anxious to have some on hand. It is expensive and they usually do not require it, causing them a perceived unrequired cost. However, the glucagon helps for such a situation. Just think if she had to wait for the paramedics to come. She could have seized for a lot longer, risking aspiration and even death. The glucagon shelf life is increased by lyophilizing it and putting it in powder form. There is really no harm in giving a small amount of air into the subcutaneous space or muscle. It will be absorbed and removed without difficulty.


Original posting 19 Mar 2006
Posted to Other and Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.